Format

Send to

Choose Destination
See comment in PubMed Commons below
Stroke. 2001 Feb;32(2):399-404.

Use of aspirin, epistaxis, and untreated hypertension as risk factors for primary intracerebral hemorrhage in middle-aged and elderly people.

Author information

1
Department of Neurology, Oulu University Central Hospital, Finland.

Abstract

BACKGROUND AND PURPOSE:

The incidence of primary intracerebral hemorrhage (ICH) increases exponentially with age, but the risk factors are not well known. We investigated lifestyle factors, previous diseases, and medications as risk factors for ICH in middle-aged and elderly people.

METHODS:

We compared 98 consecutive patients with primary ICH between 36 and 90 years of age with 206 community-based control subjects matched for age and sex. Odds ratios (ORs) and 95% confidence intervals (CIs) after adjustment for possible confounding variables were calculated by logistic regression.

RESULTS:

The independent risk factors for ICH were untreated hypertension (OR, 6.95; 95% CI, 3.06 to 15.8), previous ischemic stroke (OR, 3.83; 95% CI, 1.70 to 8.63), epilepsy (OR, 13.8; 95% CI, 2.49 to 76.6), recent strenuous physical exertion (OR, 3.97; 95% CI, 1.95 to 8.10), and a history of epistaxis (OR, 2.92; 95% CI, 1.28 to 6.62). In men, treated hypertension (OR, 2.67; 95% CI, 1.03 to 6.93) was also a significant risk factor. Patients with a history of epistaxis who had used nonsteroidal anti-inflammatory drugs, especially aspirin in high doses, had an increased risk for ICH (adjusted OR of epistaxis, 2.75; 95% CI, 1.11 to 6.81; adjusted OR of aspirin use, 14.7; 95% CI, 2.03 to 106). In addition, there was a significant (P:<0.01) positive interaction between the history of epistaxis and the use of aspirin on the risk for ICH.

CONCLUSIONS:

Epistaxis is a risk factor for ICH in middle-aged and elderly people, both independently and combined with the use of aspirin. Other independent risk factors are untreated hypertension, previous ischemic stroke, epilepsy, and recent strenuous physical exertion. Epistaxis may be a warning sign of an increased risk for ICH in subjects using aspirin.

PMID:
11157173
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center